Intravenous Ketamine in a Dissociating Dose as a Temporizing Measure to Avoid Mechanical Ventilation in Adult Patient With Severe Asthma Exacerbation

Gil Z. Shlamovitz, MD; Tracy Hawthorne, MHS, PA-C

Disclosures

J Emerg Med. 2011;41(5):492-494. 

In This Article

Case Report

A 28-year-old Hispanic woman presented to our Emergency Department complaining of 8 h of progressively increased wheezing and shortness of breath. The symptoms started after exposure to dust and paint fumes at her home and did not respond to multiple albuterol treatments using a metered dose inhaler. The patient reported a history of childhood asthma with two prior admissions to the hospital—the last admission (non-ICU [intensive care unit]) had been about 8 years prior. The patient's medications included montelukast 10 mg once daily, budesonide inhaled 90 μg twice daily, and albuterol, inhaled as needed. The patient denied any fevers, chills, cough, or chest pain. On physical examination, the patient was found to be awake and oriented, in severe respiratory distress, and could only speak one word at a time. Initial vital signs were: temperature 36.8°C (98.4°F), heart rate 124 beats/min, respiratory rate 35 breaths/min, blood pressure 187/119 mm Hg, and room air pulse oximetry 75%. Lung auscultation revealed markedly decreased breath sounds bilaterally with no audible wheezes.

The patient was promptly started on nebulized (NEB) albuterol (7.5 mg) and ipratropium (500 μg NEB) over 10 min followed by continuous albuterol inhalation (20 mg/h NEB) via face mask device (FIO2 40%) and epinephrine 0.3 mg intramuscularly. A fluid bolus of 1000 mL normal saline, dexamethasone 20 mg, and magnesium sulfate 2 g were administered intravenously. A chest radiograph showed hyperinflated lungs with no focal consolidation and no pneumothorax. Thirty minutes into the above-mentioned treatment, the patient seemed to be getting tired, with a decreased respiratory rate, no improvement in air exchange, and still no audible wheezing on chest auscultation. While setting up for rapid sequence intubation, stat arterial blood gases were obtained and showed pH 7.23; pCO2 62; pO2 86; HCO3 26; and O2 saturation (SAT) 94%.

In an attempt to avoid intubation and mechanical ventilation, we administered ketamine 0.75 mg/kg i.v.p. 45 min after initiation of albuterol treatment with a 1-min onset of a dissociative state recognized by decreased responsiveness and nystagmus. The patient's respiratory rate decreased to 20 breaths/min and lung auscultation revealed bilateral improvement in air movement with audible wheezing. The patient woke up in 10 min, had an O2 SAT of 100%, and was able to speak three to four words at a time. About 30 min after administration of the ketamine bolus, the patient reported worsening shortness of breath. The O2 SAT decreased to 90%, and physical examination demonstrated bilateral decreased air movement and decreased wheezing.

A second ketamine bolus of 0.75 mg/kg was administered intravenously, followed by continuous ketamine drip of 0.15 mg/kg/h with a 1-min onset of a dissociative state that lasted approximately 10 min. The patient's respiratory status showed marked improvement after the second bolus, as evidenced by increased bilateral air entry and loud audible wheezing. Upon awakening from the dissociative state, the patient reported significant improvement in her shortness of breath and was able to speak in five- to six-word sentences. The patient was kept on a ketamine drip and continuous nebulized albuterol for 2 more hours and was admitted to the ICU for close monitoring. The patient did not experience an exacerbation overnight, did not require intubation, and was transferred to a regular floor on the following day.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....